Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Glasgow, MT

July 23, 2012Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 23, 2012, 8:52 PM MDT for Valley County, Montana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2012, 8:52 PM MDT (02:52 UTC)
Expired
Jul 23, 2012, 9:22 PM MDT
In force
30 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Valley County, MT

The radar

The Glasgow radar (KGGW), 2 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:00 PM MDTTSTM WND GST 608 S Glasgow, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
3098 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS55 KGGW 240252
SVRGGW
MTC105-240345-
/O.NEW.KGGW.SV.W.0070.120724T0252Z-120724T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
852 PM MDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 945 PM MDT.

* AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF GLASGOW...
  AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GLASGOW AND NASHUA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4843 10664 4817 10622 4795 10674 4807 10699
TIME...MOT...LOC 0252Z 219DEG 28KT 4809 10674

$$

WJM
WEATHER.GOV/GLASGOW
1 follow-up statement
956 
WWUS55 KGGW 240322
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
922 PM MDT MON JUL 23 2012

MTC105-240331-
/O.CAN.KGGW.SV.W.0070.000000T0000Z-120724T0345Z/
VALLEY-
922 PM MDT MON JUL 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VALLEY COUNTY IS
CANCELLED...

AT 920 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4843 10664 4817 10622 4795 10674 4807 10699
TIME...MOT...LOC 0321Z 219DEG 28KT 4826 10651

$$

WJM
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:46 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 23, 8:46 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT MON JUL 23 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATED THE FORECAST TO INCREASE THE OVERNIGHT LOWS SLIGHTLY.
CLOUD COVER AND THE FACT THAT THE FRONT IS SLOW MOVING AND WON'T
BE TO GLASGOW UNTIL AFTER 6 AM IN THE MORNING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS EVENING AND
OVERNIGHT. BRIEF GUSTY WINDS AND HEAVY RAIN WILL BE THE PRIMARY
THREAT. REST OF THE FORECAST LOOKS GOOD. RSMITH

PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE CLOSED LOW WILL
DRIFT FROM THE PACIFIC NORTHWEST OVER THE ALBERTA FRONT RANGE. THE
HEAT DOME OVER THE INTER MOUNTAIN WEST WILL BE MOSTLY REPRESSED
WITH ONE SMALL RIDGE SPUR RUNNING UP INTO FAR EASTERN MONTANA AND
SOUTHERN SASKATCHEWAN. NEAR THE SURFACE A LEE SIDE TROUGH HAS
BEGUN TO FORM A LOW PRESSURE CENTER OVER CENTRAL MONTANA THAT WILL
ALSO ACT AS A QUASI-FRONT/DRY LINE AND A FOCUS FOR THUNDER INTO
THE EVENING AND OVERNIGHT HOURS.

THUNDERSTORMS COVERAGE IS EXPECTED TO EXPAND AND SEVERE POTENTIAL
RAPIDLY RAMPS UP IN THE LATE AFTERNOON ALTHOUGH MOST OF THE SEVERE
STORMS WILL BE DURING THE EVENING. THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT ACROSS CENTRAL MONTANA AND ORGANIZE INTO SUPER CELLS
WITH LARGE HAIL DURING THE EARLY EVENING. AS CELLS MOVE DEEPER
INTO EASTERN MONTANA AND INTO HIGHER MOISTURE... A SMALL POTENTIAL
FOR AN MCS OR SHORT BROKEN LINE SEGMENTS WITH DAMAGING WINDS WILL
BEGIN TO SHOW UP LATE IN THE EVENING. MODEL SOUNDINGS INDICATE ELEVATED
CAPE BETWEEN 1000 TO 2000 J/KG WITH PRECIPITABLE WATER UP TO NEAR
1.0 TO 1.5 IN AND 0-6KM BULK SHEAR BETWEEN 30 AND 40 KNOTS.

TUESDAY THROUGH WEDNESDAY...ONCE THE FRONT PASS THE SEVERE WEATHER
THREAT SHOULD COME TO AN END WITH SOME LINGERING GENERAL THUNDERSTORMS
TUESDAY MORNING AND AFTERNOON ENDING FROM WEST TO EAST ACROSS THE
AREA. IT IS POSSIBLE A FEW STORMS BECOME SEVERE BRIEFLY ACROSS
EXTREME EASTERN MONTANA BEFORE MOVING INTO NORTH DAKOTA TUESDAY
AFTERNOON. EXPECT COOLER AND DRIER WEATHER FOR WEDNESDAY WITH HIGH
IN THE MID 80S TO LOWER 90S ACROSS THE REGION. GAH/RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
12Z MODELS SEEMED TO POINT TOWARD PRECIP CHANCES TO BE SLIGHTLY
BETTER FRIDAY NIGHT AS OPPOSED TO SATURDAY. THEREFORE...ADJUSTED
ACCORDINGLY. TEMPS AND WINDS WERE ALSO TWEAKED WITH THE
TEMPERATURES EXPECTED TO REBOUND FRIDAY. REST OF FORECAST LOOKED
GOOD. JAMBA

PREVIOUS DISCUSSION...
THE EXTENDED BEGINS WITH A RIDGE BUILDING IN FOR MAINLY DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES. NO MODEL DISAGREEMENT
ON THIS SO FAIRLY HIGH CONFIDENCE IN THE FORECAST THROUGH
SATURDAY.

SATURDAY THE RIDGE BREAKS DOWN AND TURNS INTO SOUTHWEST FLOW AND
COULD BECOME AN ACTIVE PATTERN. THE EC AND GFS HAVE DIFFERENT
TIMING ON THE FEATURES DURING THIS TIME SO KEPT POPS LOW SINCE IT
WILL BE HARD TO PICK OUT WHICH DAYS WILL BE MORE ACTIVE THAN THE
OTHER. TEMPERATURES WILL RAMP UP BACK INTO THE 90S FOR WELL ABOVE
NORMAL WHICH IS FAIRLY LIKELY IN THIS PATTERN.          PROTON

&&

.AVIATION...
VFR TO GIVE WAY TO THUNDERSTORMS FROM WEST TO EAST LATER TONIGHT.
THUNDERSTORMS WILL INCREASE IN INTENSITY AFTER 6 PM. GUSTY OUTFLOW
WINDS...HEAVY RAIN AND HAIL MAY TEMPORARILY REDUCE FLIGHT
CONDITIONS TO MVFR OR IFR. VFR CONDITIONS EXPECTED TUESDAY
HOWEVER...SOME LINGERING SHOWERS WILL AFFECT THE AREA EAST OF A
GLASGOW TO JORDAN LINE. TFJ/WJM

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 2:22 PM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT MON JUL 23 2012

MTZ016>027-059>062-241200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
222 PM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
THROUGH NORTHEAST MONTANA LATE THIS AFTERNOON AND EVENING. SOME
OF THESE STORMS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...
FREQUENT LIGHTNING... AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 6:37 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
637 PM MDT MON JUL 23 2012

MTZ016-017-022-240130-
GARFIELD-PHILLIPS-VALLEY-
637 PM MDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF DEVILS CREEK REC AREA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
  RURAL AREAS OF NORTHERN GARFIELD COUNTY...

LAT...LON 4795 10724 4767 10694 4756 10736 4773 10759
TIME...MOT...LOC 0037Z 227DEG 23KT 4774 10734

WJM
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 7:20 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT MON JUL 23 2012

MTZ016-017-022-240215-
GARFIELD-PHILLIPS-VALLEY-
720 PM MDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 815 PM MDT.

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF DEVILS CREEK REC AREA TO 8 MILES EAST OF SAND SPRINGS...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   BRUSETT...
   COHAGEN AND  JORDAN...
   HELL CREEK REC AREA...

LAT...LON 4782 10766 4825 10696 4710 10613 4685 10712
      4686 10719
TIME...MOT...LOC 0120Z 232DEG 24KT 4774 10737 4714 10728

WJM
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 8:10 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT MON JUL 23 2012

MTZ017-022-023-026-061-240315-
GARFIELD-MCCONE-PRAIRIE-VALLEY-
810 PM MDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  WESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 915 PM MDT.

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
HINSDALE TO 11 MILES SOUTHEAST OF HELL CREEK REC AREA...AND MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   TAMPICO AND  THE PINES REC AREA...
   DUCK CREEK REC AREA AND  GLASGOW...
   FLOWING WELLS REST AREA AND  FORT PECK...
   NELSON CREEK REC AREA... ROCK CREEK REC AREA AND  SAINT MARIE...
   NASHUA...

LAT...LON 4876 10633 4686 10591 4686 10608 4684 10609
      4684 10672 4686 10673 4686 10693 4851 10720
      4857 10719 4857 10721 4859 10721
TIME...MOT...LOC 0211Z 254DEG 23KT 4854 10704 4754 10663

WJM
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:37 PM MDTSpecial Weather StatementGGW53 min
Jul 23, 7:20 PM MDTSpecial Weather StatementGGWGarfield55 min
Jul 23, 8:10 PM MDTSpecial Weather StatementGGWGarfield, Valley65 min
Jul 23, 9:25 PM MDTAreal Flood AdvisoryGGWGarfield, McCone, Phillips, Valley3 hr
Jul 23, 9:35 PM MDTSpecial Weather StatementGGWMcCone55 min
Jul 23, 9:57 PM MDTSpecial Weather StatementGGWMcCone63 min
Jul 23, 10:30 PM MDTSpecial Weather StatementGGWDaniels, Richland, Roosevelt60 min
Jul 23, 10:32 PM MDTSpecial Weather StatementGGWPrairie58 min
Jul 23, 11:01 PM MDTSpecial Weather StatementGGWDawson, McCone59 min
Jul 23, 11:24 PM MDTSpecial Weather StatementGGWPrairie66 min
Jul 24, 2:32 AM MDTSpecial Weather StatementGGWWibaux58 min
Jul 24, 1:15 PM MDTSpecial Weather StatementGGWDawson, Richland60 min
Jul 24, 2:07 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux53 min
Jul 24, 2:55 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux22 min
Jul 24, 3:14 PM MDTSpecial Weather StatementGGWDawson61 min
Jul 24, 4:14 PM MDTSpecial Weather StatementGGWWibaux61 min
Jul 24, 5:07 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux38 min
Jul 24, 5:42 PM MDTSevere Thunderstorm WarningGGWWibaux14 min
Jul 24, 5:55 PM MDTSpecial Weather StatementGGWWibaux50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.